Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 3, 2002, 7:13 PM EDT for Penobscot County, Maine. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 7:13 PM EDT (23:13 UTC)
- Expired
- Jul 3, 2002, 7:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Penobscot County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:15 PM EDT | Hail 1 | Millinocket, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1609 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 032313 SVRCAR MEC019-032345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 710 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE THIS INCLUDES THE CITIES OF...MILLINOCKET...LINCOLN * UNTIL 745 PM EDT * AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF MEDWAY...OR ABOUT 10 MILES NORTH OF LINCOLN...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHESTER...MATTAWAMKEAG AT 715 PM EDT WINN AT 725 PM EDT LINCOLN...LEE AT 735 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4556 6889 4524 6838 4551 6817 4574 6862 HEWITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:47 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 3, 6:47 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 647 PM EDT WED JUL 3 2002 UPDATED... UPDATED TO ADD CHANCE OF SHOWERS AND THUNDERSTORMS OVER ENTIRE AREAS THROUGH ENTIRE TONIGHT PERIOD. OTHERWISE...NO CHANGES. SYNOPSIS...A WEAK COLD FRONT WILL DISSIPATE OVER CENTRAL MAINE TONIGHT.A STRONGER COLD FRONT WILL CROSS THE AREA ON THURSDAY AND USHER SIGNIFICANTLY COOLER AIR INTO THE REGION...ALONG WITH SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL LOW PRESSURE WILL GRADUALLY MOVE OVER THE AREA FRIDAY AND SATURDAY. THIS SYSTEM WILL PRODUCE UNSETTLED WEATHER INTO SUNDAY. DISCUSSION... THE VERY HOT AND HUMID AIRMASS STILL INPLACE OVER CENTRAL AND DOWNEAST MAINE WITH TEMPERATURES IN THE 90 TO 75 RANGE AND MID 70 DEWPOINTS. HEAT INDEX VALUES AROUND 106 BANGOR AREA. ISSUED SPS EARLIER TO HIGHLIGHT HEAT DANGER THIS AFTERNOON. DEWPOINT FRONT SLIPPED THORUHG NORTHERN MAINE DURING THE MORNING AND DROPPED DEWPOINTS INTO THE LOWER 60S. THIS FEATURE SHOULD WASH OUT THIS EVENING. ALTHOUGH LOW LEVELS VERY MOIST DOWNEAST...UPPER LEVEL TEMPERATURES ARE VERY WARM WHICH HAVE CAPPED CONVECTION SO FAR. HAVE INCLUDED A LOW CHANCE FOR THUNDERSTORMS THIS EVENING AS SATELLITE SHOWS TOWER CU. 12Z MODEL ENSEMBLE BRINGS A COLD FRONT ACROSS THE AREA THURSDAY/THU EVENING. THIS SHOULD PROVIDE ENOUGH LIFT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THU. ALSO...IT WILL PUT AN END TO THE STIFLING HEAT.MODELS ALSO BRING CUT OFF UPPER LOW OUT OF CENTRAL CANADA. AVN HAS BEEN CONSISTENT IN MOVING THIS FEATURE SLOWLY ACROSS FA FRIDAY AND SAT. THIS WILL PRODUCE SCT SHOWERS OVER THE NORTH ON FRI AND WIDEPSREAD SHOWERS/THUNDERSTORMS SAT. SOME SHOWERS COULD LINGER INTO SUN...BUT WILL KEEP IT DRY FOR NOW. ENSEMBLE AVN TEMPERATURES OVER THE WEEKEND SHOWING LARGE SPREADS INDICATING A LOW CONFIDENCE FORECAST. WILL TREND TEMPERATURES AND POPS TOWARD MEAN. IN THE TERM...AVN MOS TEMPERATURES MOST REASONABLE WITH FWC TOO WARM AND ETA TOO COOL. DO NOT SEE THE HIGH POPS FOR THE NORHTERN ZONES TONIGHT AS SATELLITE LOOPS DO NOT SHOW ANYTHING UPSTREAM TO THREATEN OVERNIGHT. SO WILL CUT POPS TO 20%. COASTAL WATERS...NO HEADLINES TODAY OR TONIGHT. FOG WILL LOWER VISIBILITIES. .CAR...NONE. BT/JH
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:30 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 30 min |
| Jul 3, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 32 min |
| Jul 3, 7:34 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 26 min |
| Jul 3, 7:46 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 29 min |
| Jul 3, 7:59 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 31 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.